Kansas, 2012

Hail in Kansas, October 4, 2012

October 4, 2012 · NWS GID · 2 events in 1 county or zone

Primarily between 1 AM and 5 AM CDT on this early Thursday morning, a small cluster of elevated multicell storms tracked across parts of the six-county area, mainly affecting Phillips, Smith, and Jewell Counties. While radar data suggested that most of this activity was fairly weak, a briefly strong storm covered the ground with penny to nickel size hail in Lebanon around 330 AM CDT.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GID wrote it up.

Primarily between 1 AM and 5 AM CDT on this early Thursday morning, a small cluster of elevated multicell storms tracked across parts of the six-county area, mainly affecting Phillips, Smith, and Jewell Counties. While radar data suggested that most of this activity was fairly weak, a briefly strong storm covered the ground with penny to nickel size hail in Lebanon around 330 AM CDT. Although this storm continued eastward into Jewell County, no further hail reports were received. These nocturnal storms flared up in the wake of the first significant cold front of the fall season, within a zone of pronounced low-mid level frontogenesis trailing southward from a strong shortwave trough passing through the eastern Dakotas. Around the time of the Lebanon hail, mesoscale parameters indicated that storms were taking full advantage of only around 500 J/kg most-unstable CAPE, but increasing 0-6 kilometer vertical wind shear of 30-40 knots. Behind this stout cold front, surface temperatures on the 4th in North Central Kansas only reached around 60 , compared to mid-upper 80s the previous day.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Hastings, NE wrote its last area forecast discussion before the first event at Oct 3, 11:25 PM CST, 3 hours 3 minutes earlier.

Area forecast discussion, Oct 3, 11:25 PM CST, 3 hours 3 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HASTINGS NE
1225 AM CDT THU OCT 4 2012

.AVIATION...06Z KGRI TAF. VFR CONDITIONS TO CONTINUE THROUGH THE
NEXT 24 HOURS. MID AND HIGH LEVEL CLOUDS WILL PERSIST AT THE
TERMINAL THROUGH MUCH OF THE TAF PERIOD...BUT NOTHING BELOW 7000FT
AGL ARE CURRENTLY EXPECTED. ALTHOUGH WEAK CONVECTIVE ACTIVITY WILL REMAIN
POSSIBLE THROUGH 12Z...MUCH OF THE TAF PERIOD WILL REMAIN DRY.
VISIBILITY RESTRICTIONS ARE NOT EXPECTED THROUGH THE NEXT 24 HORUS.

&&

.PREV DISCUSSION... /ISSUED 829 PM CDT WED OCT 3 2012/

UPDATE...THE RED FLAG WARNING HAS BEEN CANCELLED DUE TO
INCREASING RELATIVE HUMIDITY VALUES TONIGHT WITH COOLING
TEMPERATURES BOTH WITH SUNSET AND WITH THE PASSAGE OF A COLD
FRONTAL BOUNDARY. THE COLD FRONT STRETCHED FROM BEAVER CITY TO
CENTRAL CITY AS OF 0125Z...AND THE FRONT WILL CONTINUE TO SWEEP
SOUTH TONIGHT. WINDS HAVE GUSTED NEAR 45 MPH AT TIMES BEHIND THE
FRONT WITH IMPRESSIVE PRESSURE RISES OF 3 TO 5MB. THE WINDS WILL
REMAIN STEADY INTO THE OVERNIGHT HOURS...BEFORE GRADUALLY
SUBSIDING ON THURSDAY.

PREV DISCUSSION... /ISSUED 354 PM CDT WED OCT 3 2012/

SHORT TERM...

THE BREEZY ONE-DAY WARM-UP TODAY WILL BE REPLACED BY DRASTIC
DOWNTURN IN TEMPS OF 25-30F TOMORROW WITH POTENTIAL FOR A SMATTERING
OF LIGHT SHWRS TONIGHT...

PLEASE SEE UPDATED HWO FOR INCLUSION OF THUNDER/WINDS.

A BREEZY VERY WARM DAY IS IN PROGRESS. TEMPS WILL PROBABLY RUN
SHORT OF WHAT WE EXPECTED YESTERDAY BY 2-3F...BUT THEY/RE STILL
RUNNING 10-15F ABOVE NORMAL. MAX GUST WE'VE SEEN SO FAR IS 39 MPH
AT A YORK MESONET SITE. ALTOCU ARE DEVELOPING IN THE VICINITY OF
IML/MCK IN NARROW AXIS OF DEVELOPING MID-LEVEL INSTABILITY. EXPECT
THIS TO EXPAND EWD THIS EVENING.

POTENT PV ANOMALY IS OVER MT AT 20Z WITH ASSOCIATED 80 KT JET
ROUNDING ITS BASE. THIS PV ANOMALY WILL HEAD E THRU THE NRN PLAINS
TONIGHT INTO THU. AT THE SFC...A COLD FRONT IS PRESSING INTO NRN NEB
AT THIS TIME. THIS FRONT WILL CROSS THE FCST AREA TONIGHT...BEGINNING
IN VALLEY/DAWSON COUNTIES AROUND 8 PM...GRI/HSI AROUND 11 PM...AND
EXIT MITCHELL COUNTY KS AROUND 2 AM. ANOMALOUS 1036 MB HIGH PRES
WILL BEGIN BUILDING IN THU WITH PRES GRADIENT EASING IN THE
AFTERNOON.

FIRE WX: WINDS ARE ABOVE CRITERIA. HAVE YET TO SEE RH'S DROP BELOW
20% BUT IT'S NOT FAR AWAY AND THERE'S STILL A CHANCE AS THE LEE
LOW/TROF MIGRATE E. BBW IS DOWN TO 16% AND MCK 12%. RED FLAG WARNING
WILL REMAIN IN EFFECT THRU 02Z. 2035Z OB AT LXN IS NOW DOWN TO 19%.

PCPN: THE THREAT IS LOW BUT WE COULD SEE A BURST OF FGEN-FORCED POST-
FRONTAL SHWRS FORM AS MID-LEVEL INSTABILITY DEVELOPS /SEE DEVELOPING
ALTOCU ON SATELLITE/. OVERALL THREAT OF SHWRS IS LOW AS DEEPEST
MOISTURE AND BEST QG FORCING REMAINS N OF THE FCST AREA...AND
FRONTAL FORCING HERE WILL COINCIDE WITH SUBSIDENCE BRANCH OF THE
JET. HOWEVER...09Z SREF PROBABILITIES FOR .01 QPF ARE AS HIGH AS
85% S AND E OF GRI WITH A MEAN QPF MAX OF .11 OVER PART OF
N-CENTRAL KS. OPERATIONAL MODELS ARE ALSO WELL-CLUSTERED WITH AT
LEAST .01 QPF. THE SUB-CLOUD LAYER WILL BE VERY DRY. SO EXPECT
RAINFALL AMOUNTS WILL BE VERY LIGHT /GENERALLY A TRACE TO A FEW
HUNDREDTHS/.

POPS WERE INCREASED TO AS HIGH AS 30% S AND E OF GRI. SPC HAS THE
FCST AREA IN A GENERAL RISK FOR THUNDER. FCST SOUNDINGS DO OFFER
300-500 J/KG OF SKINNY MUCAPE. SO HAVE ALSO INTRODUCED A SLIGHT
CHANCE OF THUNDER.

BOTTOM LINE...INCREASE CLOUDS TONIGHT WITH BREEZY S WINDS SHIFTING
TO N. THERE IS A LOW PROBABILITY FOR ADVISORY MATERIAL WINDS
/SUSTAINED 30 MPH FOR 1 HR OR ANY GUSTINESS MORE THAN 45 MPH/. THE
48 KT JET CORE AT 2500 FT IS CONCERNING GIVEN THAT STRONG CAA WILL
KEEP THE BOUNDARY LAYER UNSTABLE.

LOW TEMPS WILL BE NEAR NORMAL /39-49F/.

THU: CLEARING. MORNING CLOUDS WILL HEAD EAST. SKIES COULD START THE
DAY P/SUNNY...ESPECIALLY S OF I-80. BLUSTERY N WINDS GRADUALLY EASE
AFTER NOON. TEMPS WILL BE 20-30F COLDER THAN TODAY AS TEMPS DROP TO
ABOUT 10F BELOW NORMAL /54-63/.

LONG TERM...THURSDAY NIGHT THROUGH WEDNESDAY. PRIMARY FORECAST CONCERN
REMAINS WITH PRECIPITATION CHANCES ENDING THE WORK WEEK AND EARLY
IN THE WEEKEND.

CERTAINLY THE MORE INTERESTING PORTION OF THE LONG TERM PERIOD COMES
RIGHT OFF THE BAT...ESP DURING THE DAYTIME HOURS ON FRIDAY INTO THE
EARLY MORNING HOURS ON SATURDAY.  EXPECTING A DRY START TO THE
PERIOD...WITH MODELS IN PRETTY GOOD AGREEMENT IN THE UPPER
LEVELS...SHOWING A CLOSED LOW PRESSURE SYSTEM LOCATED OVER THE ERN
BORDER OF MN/CANADA AND BROAD HIGH PRESSURE SET UP OVER NRN MEXICO.
THIS LEAVES THE PLAINS UNDER ZONAL FLOW...WITH AN APPROACHING TROUGH
AXIS...LOCATED OVER THE CENTRAL US/CAN BORDER BY 12Z FRIDAY. THROUGH
THE MORNING HOURS ON SATURDAY THE CWA SEES ADDITIONAL PRECIPITATION
CHANCES...THIS TROUGH MAKES ITS WAY SOUTH INTO THE
DAKOTAS/ROCKIES...AND MODELS IN DECENT AGREEMENT SHOWING INCREASING
LIFT WITH A BAND OF MID LEVEL FRONTOGENETICAL FORCING
DEVELOPING...ALONG WITH A 100+KT JET IN PLACE OVERHEAD. THE LATEST
MODEL RUNS HAVE CONTINUED WITH ITS TREND OF DEVELOPING PRECIPITATION
EARLIER ON /DURING THE DAYTIME FRIDAY/...SHIFTING IT FURTHER SOUTH
SO ITS PRIMARILY AFFECTING THE S/SWRN HALF OF THE CWA...AND PUSHING
THE BRUNT OF THE ACTIVITY OUT OF THE CWA BY/NEAR 12Z SATURDAY.  DID
INCREASE POPS A TOUCH DURING THE 00-12Z SATURDAY TIME FRAME ALONG
THE FAR SWRN CORNER...BUT ALSO DID QUITE A BIT OF TRIMMING BACK
/TOOK GRI AND HSI OUT/ OF THIS AREA OF POPS. ACTUALLY PUT AN EVEN
SMALLER AREA OF LINGERING POPS IN FOR THE MORNING HOURS /12-18Z/
HOURS SATURDAY.

AS FAR AS TEMPERATURES GO...THIS ELEMENT OF THE FORECAST IS WHERE
THE LEAST AMOUNT OF CONFIDENCE LIES...ESPECIALLY WITH THE OVERNIGHT
LOWS. WITH HIGHS...TRENDED BOTH DAYS DOWN JUST A TOUCH. FRIDAY...AM
CONCERNED WITH THE QUICKER ONSET OF PRECIPITATION THAT SOME
LOCATIONS COULD REALLY STRUGGLE...AND MAYBE ONLY REACH 50.  THE
SOUTH SHOULD FAR A LITTLE BETTER AS THE BETTER PRECIP CHANCES COME
LATER ON...AND COULD GET INTO THE MID 50S.  STILL WELL BELOW
AVERAGE.  FOR SATURDAY...THAT DOWNWARD TREND WAS APPLIED TO THE
SOUTHWESTERN THIRD OR SO OF THE CWA...WHICH SHOULD BE UNDER THE
AFFECT OF MORE CLOUD COVER /AND POTENTIALLY LINGERING PRECIP/
FURTHER INTO THE DAY.  THOSE AREAS MAY NOT GET OUT OF THE MID
40S...FURTHER EAST SHOULD GET BACK UP NEAR 50.  WITH THE OVERNIGHT
LOWS...THE BIG QUESTION IS TO WHAT EXTENT THE INCREASED CLOUD COVER
WILL AFFECT THE TEMPERATURE DROP.  CERTAINLY SEEING A COLDER AIRMASS
MOVING INTO THE AREA...BUT THERE ARE SOME NOTABLE DIFFERENCES
BETWEEN MOS GUIDANCE AND RAW MODEL OUTPUT.  BOTH FRIDAY MORNING AND
ESP SATURDAY MORNING...THE MET/MAV REALLY DROP TEMPERATURES...BUT AM
CONCERNED /ESP IN THE AREAS WHERE SKIES SHOULD BE CLOUDY/ ITS TOO
MUCH OF A FALL OFF.  DID TREND BOTH MORNINGS DOWN...STILL ABOVE
GUIDANCE...BUT AM WELL BELOW SOME MODEL OUTPUT.
THERE IS A LITTLE BETTER AGREEMENT WITH THE FAR WESTERN FRINGES OF
THE CWA SEEING THE BEST CHANCES FOR THE COOLER TEMPS AND PRECIP
CHANCES...AND DECIDED TO INSERT A MENTION OF A RA/SN MIX INTO THE
FORECAST FOR LATE FRIDAY NIGHT/EARLY SAT MORNING. NOW...IF THERE
STARTS TO BE BETTER AGREEMENT TOWARD THAT COLDER TREND IN
TEMPERATURES...THE MENTION OF AT LEAST A RA/SN MIX IN THE FORECAST
WILL HAVE TO BE EXPANDED.  SO STILL PLENTY OF DETAILS TO WORK
OUT...EVEN JUST A FEW DAYS OUT.

WHATEVER DOESNT FREEZE AND HAVE THE GROWING SEASON END SATURDAY
MORNING WILL LIKELY HAVE IT OCCUR SATURDAY NIGHT/SUNDAY MORNING.
LESS CLOUD COVER...COLDER AIRMASS IN PLACE...LIGHT WINDS THANKS TO
SURFACE HIGH PRESSURE IN THE AREA...ALL EXPECTED TO ALLOW TEMPS TO
DROP INTO THE MID 20S IN THE NORTH TO NEAR 30 IN THE SOUTH /PERHAPS
EVEN LOWER/.

LOOKING TO THE REST OF THE LONG TERM PERIOD...SUNDAY THROUGH
WEDNESDAY...THE FORECAST REMAINS DRY.  MODELS IN PRETTY GOOD
AGREEMENT SHOWING THE PATTERN BEING FAIRLY BENIGN ACROSS THE
AREA...SITTING UNDER NORTHWESTERLY FLOW BETWEEN A BROAD TROUGH OVER
THE MIDWEST/ERN CONUS AND SHORTWAVE RIDGING OVER THE ROCKIES...AHEAD
OF A LARGE CUT OFF LOW PRESSURE SYSTEM SPINNING OVER THE CENTRAL/SRN
COAST OF CA.  AM EXPECTING A REBOUNDING HIGHS INTO THE MID/UPPER 60S
BY MONDAY...BEFORE A WEAK COOL FRONT PUSHES THROUGH THE
REGION...DROPPING TEMPS BACK INTO THE LOWER/MID 60S BY WEDNESDAY.

&&

.GID WATCHES/WARNINGS/ADVISORIES...
NE...NONE.
KS...NONE.
&&

AVIATION...BRYANT
SHORT TERM...HALBLAUB
LONG TERM...ADO
Hazardous weather outlook, Oct 3, 7:48 PM CST, 6 hours 40 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE HASTINGS NE
848 PM CDT WED OCT 3 2012

KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087-
041200-
PHILLIPS-SMITH-JEWELL-ROOKS-OSBORNE-MITCHELL-VALLEY-GREELEY-NANCE-
SHERMAN-HOWARD-MERRICK-POLK-DAWSON-BUFFALO-HALL-HAMILTON-YORK-
GOSPER-PHELPS-KEARNEY-ADAMS-CLAY-FILLMORE-FURNAS-HARLAN-FRANKLIN-
WEBSTER-NUCKOLLS-THAYER-
848 PM CDT WED OCT 3 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL NEBRASKA AND
PORTIONS OF NORTH CENTRAL KANSAS.

.DAY ONE...TONIGHT.

ISOLATED...NON SEVERE THUNDERSTORMS ARE POSSIBLE TONIGHT FOR
LOCATIONS SOUTH OF A LINE FROM ARAPAHOE TO OSCEOLA NEBRASKA...AND
INCLUDES NORTH CENTRAL KANSAS.

NORTHWEST WINDS MAY GUST OVER 40 MPH AT TIMES TONIGHT FOLLOWING
THE PASSAGE OF A COLD FRONTAL BOUNDARY.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

MUCH COLDER AIR WILL SETTLE OVER THE AREA THURSDAY THROUGH SUNDAY
MORNING. TEMPERATURES MAY FALL BELOW FREEZING FRIDAY NIGHT...BUT
WILL BE EVEN MORE LIKELY OF FALLING BELOW FREEZING SATURDAY NIGHT. A
KILLING FREEZE IS BECOMING MORE LIKELY FOR SATURDAY NIGHT INTO
SUNDAY MORNING. THIS WOULD MARK THE END OF THE GROWING SEASON FOR
MOST OF THE OUTLOOK AREA.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT.

&&

MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB PAGE:
   HTTP://WWW.WEATHER.GOV/HASTINGS  (ALL LOWERCASE)

In the hours before

Special weather statement, Oct 3, 8:47 PM CST, 5 hours 41 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HASTINGS NE
947 PM CDT WED OCT 3 2012

NEZ084-085-040315-
FRANKLIN NE-WEBSTER NE-
947 PM CDT WED OCT 3 2012

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN WEBSTER AND EASTERN
FRANKLIN COUNTIES UNTIL 1015 PM CDT...

AT 945 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR RIVERTON...OR 38 MILES SOUTHWEST OF
HASTINGS...MOVING EAST AT 25 MPH.

HAIL UP TO THE SIZE OF NICKELS AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  INAVALE...
  RED CLOUD...
  COWLES...

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

LAT...LON 4020 9836 4000 9837 4002 9882 4021 9882
TIME...MOT...LOC 0247Z 276DEG 22KT 4011 9872

FAY
Special weather statement, Oct 4, 2:22 AM CST, 6 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HASTINGS NE
322 AM CDT THU OCT 4 2012

KSZ006-007-040845-
JEWELL KS-SMITH KS-
322 AM CDT THU OCT 4 2012

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL JEWELL AND EASTERN SMITH
COUNTIES UNTIL 345 AM CDT...

AT 320 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR ESBON...OR 31 MILES NORTHWEST OF BELOIT...
MOVING EAST AT 40 MPH.

HAIL UP TO THE SIZE OF PENNIES IS EXPECTED WITH THIS STORM.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  ESBON...
  BURR OAK...
  MANKATO...
  MONTROSE...
  JEWELL...

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

LAT...LON 3996 9809 3965 9807 3971 9862 3990 9861
TIME...MOT...LOC 0822Z 271DEG 37KT 3981 9846

BRYANT

The radar

The Grand Island radar (KUEX), 56 km away, was scanning. The volume nearest the first event began at 08:29 UTC.

Open the radar archive at this moment

Event by event

2 hail. Local standard time, as filed.

Hail, Smith

When
October 4, 2:28 AM CST
Where
Smith County, Lebanon
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
39.820, -98.550

Hail, Smith

When
October 4, 2:31 AM CST
Where
Smith County, Lebanon
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
39.820, -98.550

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2012Every state in 2012This day in weather historyWarnings in Kansas, October 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 410792, 410793.